Illinois, 2011Winter Weather in Illinois, January 10 to 11, 2011
January 10 to 11, 2011 · NWS DVN · 4 events in 4 counties and zones
An upper level low pressure system in the northern Plains moved into the Midwest on January 10-11, 2011. In the meantime, an inverted trough extended into eastern Iowa from a surface low pressure in Kentucky.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low pressure system in the northern Plains moved into the Midwest on January 10-11, 2011. In the meantime, an inverted trough extended into eastern Iowa from a surface low pressure in Kentucky. The result was snow accumulations of generally 3 to 5 inches across portions of eastern Iowa, western Illinois and extreme northeast Missouri. This area was mainly south of Interstate 80. However, there was an isolated amount of about 6 inches reported in extreme northeast Missouri.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 10, 3:20 PM CST, 7 hours 40 minutes earlier.
Area forecast discussion, Jan 10, 3:20 PM CST, 7 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
320 PM CST MON JAN 10 2011
.DISCUSSION...
.SHORT TERM...TONIGHT AND TUESDAY...
THE NEAR TERM OCCUPIED WITH HANDLING OF INCOMING INVERTED TROF
COMPLEX AND SNOW EVENT. AFTER ASSESSING THE NEW 12Z SHORT RANGE
RUNS...MUCH OF ONGOING PACKAGE STILL APPEARS TO BE ON TRACK. EAST-
SOUTHEAST DRY LLVL FETCH HAVING A LARGE PRECIP SFC ARRIVAL INHIBITING
EFFECT...BUT SIGNS OF LOWER LEVEL SATURATION FINALLY TAKING PLACE
ACRS THE WESTERN AND SOUTHERN CWA. THIS BATTLE TO LAST WELL INTO
THE MID EVENING PERIOD...WITH MODERATE SNOW DEVELOPING ACRS THE FAR
WEST AND SOUTH...WHILE THE NORTHEAST THIRD OF THE CWA REMAINS DRY
OR SEES JUST A FEW STRUGGLING FLAKES. SOME MORE WIDESPREAD BETTER
RADAR RETURNS OF 25-30 DBZ/S NOTED ACRS MUCH OF CENTRAL INTO
NORTHEAST MO HEADED THIS WAY...BUT OF COURSE WILL HAVE TO BATTLE
THE DRY LLVL FETCH. WILL WALK UP CATEGORICAL POPS ACRS MOST OF THE
DVN CWA AS THE NIGHT PROGRESSES...AND INTO TUE MORNING BEFORE THE
MORE ORGANIZED SNOW BANDS START TO PULL OUT OF THE EASTERN CWA LATER
TUE AFTERNOON AND EARLY EVENING. BOTH THE GFS AND ESPECIALLY THE NAM
CONTINUE TO ADVERTISE RATHER DEEP SATURATION OF 150-200+ MB IN THE
FAVORED -12 TO -18 C LAYER FOR DENDRITIC PRODUCTION AND HIGHER LSR/S
MAINLY FROM 06Z-12Z OR SO TUE. THE GFS IS A BIT MORE OUT OF SINK
HOWEVER WITH THIS SATURATION COMBINED WITH THE DEEPER LIFT...MORE
OPTIMUM LIFT EARLIER IN THE EVENING STILL BATTLING DRYING LLVL FETCH
WITH DEEPER SATURATION AFTER MIDNIGHT...WHILE THE NAM IS MORE IN LOCK
STEP WITH THE DEEPER SATURATION PROFILES. THUS THE NAM IS SUGGESTING
WIDESPREAD 3.5 TO 5.5 INCH AMOUNTS ALMOST CWA-WIDE USING LSR/S OF
15:1 TO 18:1 AVERAGE...WHILE THE GFS IS MORE IN THE LINE OF 2-4
INCHES. EXTRAPOLATING UPSTREAM TRENDS AND SOME WORRY ABOUT THE
VERTICAL PROFILES NEAR OR AFTER MIDNIGHT FOR SOME DECENT
ACCUMULATIONS OF UPWARDS AN INCH AN HOUR DURING A 2-3 HR PERIOD
BETWEEN 06Z-12Z TUE...WILL SIDE CLOSER TO THE NAM ACRS THE SOUTHWEST
TWO THIRDS OF THE CWA...AND THE DRIER GFS IN THE NORTHEAST AND FAR
EASTERN THIRD OF THE FCST AREA IN THE FACE OF DRYING INFLUX.
ELEVATED FORCING IN VCNTY OF LLVL TROF AXIS AS IT PIVOTS OVER THE
CWA...WILL BE AIDED BY PASSING H7 MB LOW AND NOSE OF 130+ KT LEFT
EXIT REGION OFF UPPER JET HOOKING OVER THE SOUTHERN PLAINS AND UP THE
OH RVR VALLEY. COMBINED WITH DEEPER SATURATION...THIS FAVORS AN AXIS
30 MILES EITHER SIDE OF A LINE FROM WILLIAMSBURG IA...TO SOUTH OF
MUSCATINE AND JUST EAST OF MONMOUTH IL FOR AN AREA OF WIDESPREAD 4-6
INCH AMOUNTS BY EARLY AFTERNOON TUESDAY. WILL EXPAND THE ADVISORY 1-2
COUNTIES TO THE NORTHEAST FRO WIDESPREAD 3-4 INCHES...ALTHOUGH THE
FAR NORTHEAST FRINGE OF THE EXPANDED ADVISORY COUNTIES MAY BE
MARGINAL WITH A QUICK DROP OFF OF SNOW ACCUM TOTALS FROM ONE PART OF
THE COUNTY TO THE OTHER. IN GENERAL...A RATHER LONG DURATION ADVISORY
IS EXPANDED SOME BUT CONTINUES AT SAME TIME PERIODS ALTHOUGH THE
EASTERN ADVISORY COUNTIES WILL NOT HAVE IMPACTS TIL AFTER MID
EVENING. ..12..
.LONG TERM...TUESDAY NIGHT THROUGH NEXT MONDAY...
FORECAST FOCUS WILL BE ON TIMING/INTENSITY OF THE INDIVIDUAL
CLIPPERS MOVING ACROSS THE REGION THROUGH THE PERIOD. THIS FORECAST
BASED ON THE COLDER ECMWF AND THE CONSALL TEMPERATURES WERE LOWERED
ACROSS THE BOARD. THIS BASED ON EXPECTED SNOW COVER WITH NCEP
DISCUSSIONS INDICATING THE ARCTIC AIR USUALLY DIVES FARTHER SOUTH
THAN THE MODELS SUGGEST.
WILL BE WALKING OUT THE SNOW BY TUESDAY NIGHT AS THIS CURRENT SYSTEM
DEPARTS TO THE EAST. OPERATIONAL MODELS SEEM TO BE LATCHING ONTO THE
IDEA OF A STORM SYSTEM TRACKING ACROSS THE UPPER MIDWEST ABOUT
FRIDAY NIGHT INTO SATURDAY. HOWEVER THE MAIN ACCUMULATIONS WILL BE
NORTH OF THE DVN CWA BUT WILL MAINTAIN A SMALL POP FOR THE CWA.
ANOTHER OPPORTUNITY FOR SNOW IS THIS WEEKEND BUT AGAIN MODELS HAVING
DIFFICULTY WITH THE INTENSITY OF THE SYSTEM. THE GFS INDICATES THE
POTENTIAL FOR SEVERAL INCHES SATURDAY NIGHT INTO SUNDAY. THE
PREVIOUS RUN OF THE ECM SPUN UP A DECENT SURFACE LOW THIS WEEKEND
PROVIDING A SIGNIFICANT SNOWSTORM BUT THE 12Z RUN HAS BACKED OFF ON
THAT IDEA. THE MODELS ARE HAVING DIFFICULTY WITH THE MEAN POSITION
OF THE EASTERN PACIFIC RIDGE...WHICH WILL DETERMINE THE MAGNITUDE OF
THE TROUGHING DOWNSTREAM. SO VARIABILITY IN THE MODELS WILL CONTINUE
FOR A FEW DAYS YET. WILL CONTINUE WITH BELOW NORMAL TEMPERATURES.
..HAASE..
&&
.AVIATION...
SNOW STILL ON TACK TO OVERSPREAD THE CID-BRL TERMINALS BY EARLY
EVENING...WITH DBQ/MLI MORE IMPACTED BY DRYING EAST-SOUTHEAST FETCH
AND MAY NOT HAVE MVFR SNOWS TIL AFTER 02Z. IFR CONDITIONS TO BECOME
MORE WIDESPREAD AFTER 05Z WITH DEEPER SATURATION AND HEAVIER SNOWS
ESPECIALLY AT BRL...CID AND MLI. WINDS TO REMAIN EASTERLY AT AROUND
8-12 KTS UNTIL 12Z TUE AS THEY BACK TO THE NORTHEAST AT AROUND 4-6
KTS IN VCNTY OF SFC TROUGH COMPLEX MOVING IN. ..12..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY UNTIL 6 PM CST TUESDAY FOR BENTON-
BUCHANAN-CEDAR-DES MOINES-HENRY IA-IOWA-JEFFERSON-JOHNSON-
KEOKUK-LEE-LINN-LOUISA-MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.
IL...WINTER WEATHER ADVISORY UNTIL 6 PM CST TUESDAY FOR HANCOCK-
HENDERSON-HENRY IL-MCDONOUGH-MERCER-ROCK ISLAND-WARREN.
MO...WINTER WEATHER ADVISORY UNTIL 6 PM CST TUESDAY FOR CLARK-
SCOTLAND.
&&
12/HAASEHazardous weather outlook, Jan 10, 4:42 AM CST, 18 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
442 AM CST MON JAN 10 2011
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-111045-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
442 AM CST MON JAN 10 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
ACCUMULATING SNOW WILL OVERSPREAD THE OUTLOOK AREA THIS AFTERNOON
AND EVENING... AND CONTINUE OVERNIGHT. SNOW ACCUMULATIONS BY
TUESDAY MORNING ARE EXPECTED TO BE IN THE RANGE OF 3 TO 4 INCHES
SOUTHWEST OF AN IOWA CITY IOWA TO MONMOUTH ILLINOIS LINE...
TAPERING OFF TO THE NORTHEAST WITH TO UP TO AN INCH OVER PORTIONS
OF NORTHWEST ILLINOIS. A WINTER WEATHER ADVISORY IS IN EFFECT THIS
AFTERNOON THROUGH TUESDAY FOR PORTIONS OF SOUTHEAST IOWA... WEST
CENTRAL ILLINOIS AND NORTHEAST MISSOURI.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
TUESDAY...WIDESPREAD LIGHT SNOW WILL DIMINISH TO FLURRIES FROM
WEST TO EAST IN THE AFTERNOON. ADDITIONAL ACCUMULATIONS WILL BE
GENERALLY IN THE RANGE OF 1 TO 2 INCHES...WITH TWO DAY TOTALS
REACHING 2 TO 5 INCHES. LOCAL TOTALS AS HIGH AS 6 INCHES WILL BE
POSSIBLE IN FAR SOUTHEAST IOWA AND NORTHEAST MISSOURI. NORTHWEST
WINDS INCREASING TO 10 TO 20 MPH TUESDAY AFTERNOON MAY PRODUCE
AREAS OF BLOWING AND DRIFTING SNOW...RESULTING IN POCKETS OF POOR
VISIBILITY AND SLICK ROADWAYS ESPECIALLY SOUTH OF HIGHWAY 34.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS OF 1 INCH OR MORE
TO THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES.
DLS/05
In the hours before
Local storm report, Jan 10, 9:22 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
922 PM CST MON JAN 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM SNOW 3 NNE HEATH MEMORIAL CO 40.61N 91.87W
01/10/2011 E0.8 INCH VAN BUREN IA TRAINED SPOTTER
SO FAR 3/4 INCH.
&&
PHILIPLocal storm report, Jan 10, 9:27 PM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
927 PM CST MON JAN 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM SNOW MANCHESTER 42.49N 91.46W
01/10/2011 E0.5 INCH DELAWARE IA PUBLIC
SO FAR. RELAYED BY KWWL.
&&
PHILIPLocal storm report, Jan 10, 9:30 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
930 PM CST MON JAN 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM SNOW 4 SW MEMPHIS MEMORIAL A 40.41N 92.29W
01/10/2011 E1.1 INCH SCOTLAND MO TRAINED SPOTTER
SO FAR. 5 HOUR TOTAL. DEPTH IS 1 INCH.
0730 PM SNOW 4 NW GREELEY 42.63N 91.40W
01/10/2011 E0.1 INCH DELAWARE IA TRAINED SPOTTER
SNOW BEGAN AROUND 5 PM. SO FAR ABOUT 1/8 INCH.
0800 PM SNOW 4 E WHAT CHEER 41.41N 92.28W
01/10/2011 E2.0 INCH KEOKUK IA TRAINED SPOTTER
SO FAR. SNOW BEGAN AROUND 2 PM. MODERATE SNOW NOW. LIGHT
BLOWING AND DRIFTING ALSO OBSERVED.
0800 PM SNOW 1 SSW KILWINNING 40.52N 92.34W
01/10/2011 E1.3 INCH SCOTLAND MO TRAINED SPOTTER
SO FAR 1 1/4 INCHES.
0808 PM SNOW CANTRIL 40.64N 92.07W
01/10/2011 E1.3 INCH VAN BUREN IA TRAINED SPOTTER
SO FAR ABOUT 1 1/3 INCHES.
0910 PM SNOW MANCHESTER 42.49N 91.46W
01/10/2011 E0.5 INCH DELAWARE IA PUBLIC
SO FAR. RELAYED BY KWWL.
0920 PM SNOW 3 NNE HEATH MEMORIAL CO 40.61N 91.87W
01/10/2011 E0.8 INCH VAN BUREN IA TRAINED SPOTTER
SO FAR 3/4 INCH.
&&
PHILIPLocal storm report, Jan 10, 9:45 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
945 PM CST MON JAN 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM SNOW 1 SSW BELLE PLAINE 41.89N 92.28W
01/10/2011 E1.0 INCH BENTON IA TRAINED SPOTTER
SO FAR. SNOW BEGAN AROUND 230 PM.
&&
PHILIPLocal storm report, Jan 10, 9:54 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
954 PM CST MON JAN 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0937 PM SNOW 11 N JESUP 42.64N 92.07W
01/10/2011 E1.5 INCH BUCHANAN IA PUBLIC
TOTAL SO FAR IN FAIRBANK. RELAYED BY KWWL.
0939 PM SNOW KEOTA 41.37N 91.96W
01/10/2011 E1.8 INCH KEOKUK IA PUBLIC
SO FAR. RELAYED BY KWWL.
0947 PM SNOW NORTH LIBERTY 41.74N 91.61W
01/10/2011 E0.2 INCH JOHNSON IA PUBLIC
SO FAR. RELAYED BY KWWL.
&&
PHILIPLocal storm report, Jan 10, 10:03 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1003 PM CST MON JAN 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1002 PM SNOW STANLEY 42.64N 91.81W
01/10/2011 E1.0 INCH BUCHANAN IA TRAINED SPOTTER
&&
LEWinter Weather, Hancock
- When
- January 10, 11:00 PM CST to January 11, 3:30 PM CST
- Where
- Hancock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.404, -91.165 (the zone’s center; the record gives no point)
A trained spotter reported 4.0 inches of snow 3 miles southeast of Keokuk.
Winter Weather, Henderson
- When
- January 10, 11:00 PM CST to January 11, 5:00 PM CST
- Where
- Henderson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.818, -90.925 (the zone’s center; the record gives no point)
Winter Weather, McDonough
- When
- January 11, 12:05 AM CST to 2:45 PM CST
- Where
- McDonough forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.456, -90.678 (the zone’s center; the record gives no point)
Winter Weather, Warren
- When
- January 11, 12:05 AM CST to 2:45 PM CST
- Where
- Warren forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.849, -90.615 (the zone’s center; the record gives no point)
A trained spotter measured 4.5 inches of snow at Monmouth.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in North Carolina, January 10 to 11, 20111 death · 31 events
- Winter Storm and Extreme Cold in South Carolina, January 10 to 13, 20111 death · 1 injured · 19 events
- Ice Storm in South Carolina, January 10, 2011$716,000 · 25 events
- Ice Storm in Georgia, January 10, 2011$253,000 · 17 events
- Ice Storm in Georgia, January 10, 2011$158,000 · 13 events
- Winter Weather in Missouri, January 10 to 11, 201137 events
- Heavy Snow and Winter Weather in Kentucky, January 10 to 13, 201118 events
- Heavy Snow and Winter Weather in North Carolina, January 10, 201118 events
- Heavy Snow and Winter Weather in North Carolina, January 10 to 11, 201116 events
- Hail and Lightning Strike in Florida, January 10, 20111 injured · 0.75 in hail · 2 events
- Winter Weather in Iowa, January 10 to 11, 20119 events
- Winter Weather in Kansas, January 10 to 11, 20117 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278750, 278751, 278752, 278753.